Winter Storm, Central Piscataquis
- When
- December 26, 6:00 PM EST to December 27, 10:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Slow moving low pressure intensified while tracking along the Maine coast to Nova Scotia from the 26th to the 27th. then transitioned to sleet and freezing rain with warmer air being drawn across the region later on the 25th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Slow moving low pressure intensified while tracking along the Maine coast to Nova Scotia from the 26th to the 27th. Snow developed in advance of this low during the morning of the 25th...then transitioned to sleet and freezing rain with warmer air being drawn across the region later on the 25th. A mix of snow...sleet and freezing rain which was heavy at times then continued into the 26th. Precipitation transitioned back to snow later on the 26th when colder air was drawn back across the region...with snow then continuing into the 27th. Storm total snow accumulations during the 48 hours of this event generally ranged from 6 to 10 inches. Ice accumulations of up to around 0.5 inch were also reported...along with sleet accumulations of 1.0 to 2.0 inches. Winds increased to 20 to 30 mph during the 26th...with similar winds continuing into the 27th which contributed to areas of blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 26, 4:05 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
405 PM EST MON DEC 26 2005
.SYNOPSIS...A LARGE AREA OF LOW PRESSURE WILL SLOWLY TRACK EAST
ACROSS NOVA SCOTIA TONIGHT AND THEN TURN NORTH INTO THE GULF OF
SAINT LAWRENCE ON TUESDAY. HIGH PRESSURE WILL BUILD OVER THE AREA
TUESDAY NIGHT AND WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL
APPROACH WEDNESDAY NIGHT AND THURSDAY. THIS LOW WILL DEPART ON
FRIDAY FOLLOWED BY HIGH PRESSURE FRIDAY NIGHT INTO EARLY SATURDAY.
&&
.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
MAJOR WINTER STORM CONTINUES ACROSS THE NORTHERN AND NORTH CENTRAL
ZONES AND WILL AFFECT DOWNEAST LATER TONIGHT.
MID TROPOSPHERIC RIDGE AXIS MOVED NORTH THROUGH THE CWA AS WAS
VERY WELL DEPICTED ON KCBW/KGYX RADARS WITH CONVECTIVE CELL
MOVEMENT ON KCBW RADAR TO THE NORTHEAST WHILE CELL MOVEMENT ON THE
KGYX RADAR WAS TO THE NORTH/NORTHWEST. AS THE FRONTAL BAND CLOUDS
SHIFTED SHIFT AS PER IR SATELLITE LOOP...A SECOND WARM CONYEROR
BELT DEVELOPED ALONG THE EASTERN PERIPHERY OF THE CUTOFF UPPER LOW
OVER THE WESTERN GULF OF MAINE THIS AFTERNOON. THIS DEVELOPMENT
HAS ENHANCED DEEP CONVECTIVE ELEMENTS BENEATH AND INTENSE JET COUPLET
WITHIN THE DIFLUENT ZONE ALOFT. WHERE GENERALLY ALL SNOW HAS
OCCURRED OVER FAR NORTHERN MAINE...SNOWFALL RATES CONTINUE TO BE
AN INCH OR MORE PER HOUR.
ACROSS THE CENTRAL ZONES...A LARGE AREA OF ICING IS SLOWLY
TRANSITIONING TO SNOW AND THIS TRANSITION WILL CONTINUE TO THE
SOUTH REACHING THE COAST LATER TONIGHT. WINTER STORM WARNINGS AND
WINTER WEATHER ADVISORIES HAVE BEEN EXTENDED TO MID MORNING
TUESDAY.
THE THIRD PHASE OF THIS VERY IMPRESSIVE STORM WILL BE THE TRANSITIONING
TO THE DEFORMATION ZONE WHICH WILL SET UP WITH EMBEDDED BANDING
PRECIPITATION. BASED ON THE LATEST GUIDANCE WILL FORECAST AN
ADDITIONAL 6 TO 10 INCHES ACROSS THE FAR NORTH WITH 4 TO 6 INCHES
INTO THE NORTH CENTRAL ZONES. ELSEWHERE ACCUMULATIONS WILL BE
LESS. PLEASE REFER TO THE LATEST PRODUCT /PWMWSWCAR/ FOR SPECIFIC DETAILS.
RIDGING SURFACE AND ALOFT BUILD IN FOR LATER TUESDAY AND TUESDAY
NIGHT. THEN WEAK WAA WILL PRODUCE SOME -SHSN OR FLURRIES MAINLY
ACROSS THE NORTH AS THE ASSOCIATED SHORT WAVE MOVES NORTH OF THE
REGION. A FRONTAL BOUNDARY SETS UP ACROSS THE CWA WITH THE NEXT
SYSTEM TO AFFECT THE CWA IN THE LONG TERM.
&&
.LONG TERM (THURSDAY THROUGH MONDAY)...ANOTHER AREA OF LOW
PRESSURE WILL APPROACH ON THURSDAY. THIS LOW WILL BE RUNNING INTO
STRONG RIDGING OVER NEW ENGLAND. AS IT APPROACHES TEMPERATURES
WILL LIKELY BE WARM ENOUGH FOR RAIN DOWNEAST...AND POSSIBLY MIXED
PRECIPITATION OVER EAST CENTRAL AREAS. SNOW IS LIKELY AGAIN OVER
THE FAR NORTH. CURRENT MODELS CARRY THE LOW ACROSS THE GULF OF
MAINE EARLY FRIDAY THEN HIGH PRESSURE RETURNS BEHIND THE LOW LATE
FRIDAY. VERY COLD AIR IS EXPECTED TO REMAIN WELL TO OUR NORTH AS
WE GO INTO THE WEEKEND. THIS WILL KEEP THE JET STREAM AND STORM
TRACK OVER THE NORTH. ANOTHER LOW IS EXPECTED TO APPROACH SUNDAY
WITH ANOTHER CHANCE FOR SNOW OVER THE NORTH AND RAIN OR MIX
DOWNEAST. YET ANOTHER STORM IN OUR ACTIVE PATTERN MAY APPROACH
EARLY NEXT WEEK. CURRENTLY IT APPEARS THESE STORMS FROM LATE THIS
WEEK INTO EARLY NEXT WEEK WILL BE PROGRESSIVE...GENERALLY OPEN
WAVES MOVING THROUGH IN A 12-18 HOUR TIME PERIOD.
&&
.AVIATION...LIFR CONDITIONS EXPECTED TO CONTINUE OVER THE NORTH
WITH SLEET AND SNOW BECOMING ALL SNOW TONIGHT AND CONTINUING MUCH
OF THE NIGHT. LIFR TO IFR CONDITIONS EXPECTED DOWNEAST WITH RAIN
CHANGING TO SNOW AND SLEET EARLY THIS EVENING AND THEN ALL SNOW
LATE THIS EVENING. CONDITIONS THROUGHOUT THE AREA WILL IMPROVE ON
TUESDAY.
&&
.MARINE...EXPECT WINDS TO BUILD TO GALE LATE TONIGHT AND CONTINUE
AS GALE INTO EARLY TUESDAY MORNING. WINDS WILL GRADUALLY DIMINISH
ON TUESDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001>006-010-011-031-032 UNTIL 10
AM TUESDAY.
...WINTER WEATHER ADVISORY FOR MEZ015>017 UNTIL 10 AM TUESDAY.
MARINE...GALE WARNING FOR ANZ050 FROM 4 AM TUESDAY TO NOON TUESDAY.
&&
SHORT TERM/MARINE...FITZSIMMONS
LONG TERM/MARINE...BLOOMER
AVIATION...WOLFEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 543 AM EST MON DEC 26 2005 ANZ050-MEZ001>006-010-011-015>017-029>032-271045- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 543 AM EST MON DEC 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNINGS REMAIN IN EFFECT FOR NORTHERN AND CENTRAL MAINE UNTIL 7 AM EST TUESDAY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE INTERIOR DOWNEAST AREAS OF MAINE UNTIL 7 AM EST TUESDAY. FOR MORE DETAILED INFORMATION...PLEASE REFER TO THE STATEMENT /PWMWSWCAR/ ISSUED BY THIS OFFICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL TAPER OFF TO SNOW SHOWERS TUESDAY MORNING. ANOTHER ROUND OF PRECIPITATION IN THE FORM SNOW...SLEET AND FREEZING RAIN IS EXPECTED LATE THURSDAY INTO FRIDAY AS LOW PRESSURE APPROACHES THE OHIO VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND HAM RADIO OPERATORS ARE URGED TO RELAY ANY SNOWFALL AMOUNTS OR OTHER WINTER WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE IN CARIBOU. HEWITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1244 PM EST MON DEC 26 2005 MEZ001>006-010-261900- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK... CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET... EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON... SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD 1244 PM EST MON DEC 26 2005 AN AREA OF HEAVY SNOW WILL CONTINUE MOVING NORTH ACROSS AROOSTOOK COUNTY THROUGH 2 PM. ANOTHER AREA OF HEAVY PRECIPITATION WILL PROGRESS NORTH FROM DOWNEAST MAINE BRINGING SNOW...SLEET AND FREEZING RAIN ACROSS THE I-95 CORRIDOR FROM MEDWAY NORTH TO HOULTON...AND NORTH ALONG ROUTE 1. VISIBILITIES IN HEAVY SNOW WILL DROP DOWN TO A QUARTER MILE AT TIMES WITH SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR. THESE CONDITIONS WILL CONTINUE TO RESULT IN TREACHEROUS TRAVEL THROUGHOUT THE AFFECTED AREA. BLOOMER
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483764.